Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS San Diego, CA

September 2, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2019, 1:35 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 1:35 AM PDT (08:35 UTC)
Expired
Sep 2, 2019, 4:30 AM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 118 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:00 AM PDTFLOOD3 Ene Palm Springs, CAFLOODING ALONG DATE PALM DR AT LOS GATOS ROAD FROM HEAVY RAIN FROM 4 AM THROUGH MID-MORNING ON 9/2. AT ONE POINT, THERE WAS ROUGHLY 12 INCHES OF WATER ON THE ROAD.
Sep 2, 4:00 AM PDTFLASH FLOOD2 N Palm Springs, CAFLASH FLOODING AND LARGE ROCKS IN THE ROAD FROM HEAVY RAIN ON GENE AUTRY TRAIL.
Sep 2, 4:00 AM PDTFLASH FLOOD5 Ssw Desert Hot Spring, CAN INDIAN CANYON DRIVE WAS CLOSED ON THE MORNING OF 9/2 DUE TO WATER OVER THE ROADWAY. MEDIA REPORTS THAT THE ROAD WAS STILL CLOSED MONDAY EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS56 KSGX 020835
FFWSGX
CAC065-071-073-021130-
/O.NEW.KSGX.FF.W.0025.190902T0835Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
135 AM PDT Mon Sep 2 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...
  North central San Diego County in southwestern California...

* Until 430 AM PDT.

* At 135 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. In addition, excessive rainfall may result in 
  debris flows within and downstream of the Cranston Fire burn scar. 
  The debris flow can consist of rock, mud, vegetation and other 
  loose materials.

* Some locations that will experience flooding include...
  Indio, Palm Springs, Coachella, Mt San Jacinto State Park,
  Idyllwild-Pine Cove, eastern Anza, Hwy 243 Between Banning And
  Idyllwild, Cathedral City, Palm Desert and Desert Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
      3342 11663 3377 11674 3403 11661 3403 11647
      3395 11642 3392 11629 3392 11623 3388 11615
      3386 11613 3383 11613 3375 11601 3374 11595

$$

SS
2 follow-up statements
033 
WGUS76 KSGX 020858
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
158 AM PDT Mon Sep 2 2019

CAC071-073-020905-
/O.CAN.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-San Diego CA-
158 AM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND NORTH CENTRAL SAN
DIEGO COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
      3343 11663 3377 11674 3403 11661 3403 11647
      3395 11642 3392 11629 3392 11623 3388 11615
      3386 11613 3383 11613 3375 11601 3374 11595

$$

CAC065-021130-
/O.CON.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
158 AM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PDT FOR
RIVERSIDE COUNTY...

At 155 AM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Rainfall rates near Santa Rosa Mountain 
are nearing one inch per hour. Rainfall rates in the Coachella 
Valley are much lower, however, runoff from the mountains combined 
with rain in the valley may produce flash flooding, especially near 
the foothills. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Indio, Palm Springs, Coachella, Mt San Jacinto State Park,
Idyllwild-Pine Cove, eastern Anza, Hwy 243 Between Banning And
Idyllwild, Cathedral City, Palm Desert and Desert Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
      3343 11663 3377 11674 3403 11661 3403 11647
      3395 11642 3392 11629 3392 11623 3388 11615
      3386 11613 3383 11613 3375 11601 3374 11595

$$

SS
249 
WGUS76 KSGX 021123
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
423 AM PDT Mon Sep 2 2019

CAC065-021130-
/O.EXP.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
423 AM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 430 AM
PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
      3343 11663 3377 11674 3403 11661 3403 11647
      3395 11642 3392 11629 3392 11623 3388 11615
      3386 11613 3383 11613 3375 11601 3374 11595

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:44 PM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 1, 9:44 PM PDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
944 PM PDT Sun Sep 1 2019

.SYNOPSIS...
High pressure aloft will continue very warm conditions most of this
week. Monsoonal flow and warm coastal waters will result in
generally humid conditions as well, and the monsoonal flow will
bring chances of mainly afternoon and evening thunderstorms over the
mountains and deserts, especially Monday through Wednesday when a
few storms could drift west of the mountains. Night and morning low
clouds will mainly be less extensive most of the rest of the week. A
trough of low pressure off the coast will likely bring drier air and
some cooling though also an increase in the marine layer low clouds
next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update:

Thunderstorm complex over the Colorado River Valley could bring a
dusty gust front into the Coachella Valley late tonight along with a
few thunderstorms. Have updated the forecast to adjust accordingly.
Have also added pops into the mountains as the thunderstorms could
redevelop along the desert slopes late tonight. Activity should
diminish by 12z with thunderstorms likely redeveloping in the
deserts tomorrow late morning in a moist monsoonal flow regime. No
other changes to the forecast at this time.

Previous Discussion from 100 PM PDT:

Stratus was still widespread over the coastal waters and beaches but
have cleared over land. Some mid-high clouds from the southeast were
drifting over land as well. Cumulus was forming over the mountain
crests, but no thunderstorms had formed yet. Models do not have much
explicit precipitation for this afternoon, with some HRRR runs even
keeping us dry, but a few thunderstorms should form this afternoon,
mainly over the mountains and desert slopes in San Diego and
Riverside County where SPC mesoanalysis shows some CAPE over 1000
J/kg.

The upper high will continue roughly over the Four-Corners region
through Thu or Fri, with a weak inverted trough moving west to our
south Monday. Most ensemble solutions show Tropical Storm Juliette
staying well to the south, except for a few GEFS solutions showing
remnants approaching from the south next weekend when a Pacific
trough moves into California from the west. NHC guidance keeps it
south of the Tropic of Cancer through Friday, and this should have
little or no impact here. What we will have is high amounts of
moisture (RH > 70%) in the 700-500 MB layer especially Mon/Tue and
moderate amounts of moisture (RH > 50% at times) even below that,
with some decreases Wed, especially below 700 MB. Total precipitable
water could exceed 2 inches both along the coast and in the lower
deserts. Instability will be sufficient for thunderstorm
development, with surface-based CAPE over 1000 J/kg at times. With
all the moisture and instability, there is a concern of local flash
flooding from heavier rains either Monday or Tuesday. Mid-level
winds will be moderate, 10-20 knots, which won't be enough to
inhibit heavy rains. A few storms could drift west of the mountains
Monday or Tuesday, but this mostly will be confined to the Elsinore
Convergence Zone, especially since any upper level trigger would
appear to weak to spark the moderate amounts of elevated CAPE in the
700-500 MB layer. Some thunderstorm chances will remain through
Friday but should diminish by Saturday as the trough moving into
California will bring drier southwest flow. The marine layer
stratus, after its stronghold this morning, should be less notable
Monday and Tuesday due to the moisture aloft increasing the long
wave radiation reflected back to the surface. Temperatures should
decrease slightly Monday, though only by a few degrees, and the heat
advisory for the Inland Empire and excessive heat warning for the
high deserts will be allowed to expire tonight. Some renewed warming
west of the mountains Tue/Wed may be enough to require an excessive
heat advisory again in the Inland Empire as a lot of areas will
likely be over 100.

&&

.AVIATION...

020445Z...Coast/Valleys...SCT-BKN high clouds AOA 15,000 FT MSL will
prevail through the midnight hour, though will watch for patchy
stratus on the beaches which may generate brief periods of BKN CIGS
at the coastal terminals. Confidence increasing toward predominant
VFR cigs through the night. Model guidance has been trending with
higher bases and less coverage time, so brief periods of BKN CIGS
with bases 500-900 FT MSL cannot be ruled out mainly occurring after
06Z with VIS 5 sm or above. Scatter out of low clouds after 16Z
tomorrow with CIGS AOA 15,000 FT MSL through the afternoon. Chance
for -TSRA, especially in the RIV/SD County valleys, after 18Z Monday
as well.

Mountains/Deserts...Mostly clear tonight with SCT-BKN clouds AOA
15,000 FT MSL starting late Monday morning. Outflow winds from
storms in southeast California may bring areas of BLDU and reduced
VIS 3-5 sm for KPSP/KTRM 08-11Z Monday. MOD confidence for
-TSRA in both mountains and deserts after 18Z Monday, most likely
across the mountain chains. Areas of BKN050-070CB possible through a
majority of the afternoon.

&&

.MARINE...
No hazardous marine conditions expected through Friday.

&&

.MARINE...
No hazardous marine conditions expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...Maxwell/JMB
AVIATION/MARINE...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:22 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego18 hr
Sep 2, 1:38 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Sep 2, 2:25 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Sep 2, 2:38 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 2, 2:49 PM PDTSpecial Weather StatementSGXSan Diego41 min
Sep 2, 3:26 PM PDTFlash Flood WarningSGXSan Diego59 min
Sep 2, 3:56 PM PDTSpecial Weather StatementSGXSan Diego49 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.